On a Problem of Hajdu and Tengely

  • Samir Siksek
  • Michael Stoll
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6197)

Abstract

We prove a result that finishes the study of primitive arithmetic progressions consisting of squares and fifth powers that was carried out by Hajdu and Tengely in a recent paper: The only arithmetic progression in coprime integers of the form (a2, b2, c2, d5) is (1, 1, 1, 1). For the proof, we first reduce the problem to that of determining the sets of rational points on three specific hyperelliptic curves of genus 4. A 2-cover descent computation shows that there are no rational points on two of these curves. We find generators for a subgroup of finite index of the Mordell-Weil group of the last curve. Applying Chabauty’s method, we prove that the only rational points on this curve are the obvious ones.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bosma, W., Cannon, J., Playoust, C.: The Magma Algebra System I: The User Language. J. Symb. Comp. 24, 235–265 (1997), http://magma.maths.usyd.edu.au/magma MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bruin, N., Győry, K., Hajdu, L., Tengely, S.: Arithmetic progressions consisting of unlike powers. Indag. Math. 17, 539–555 (2006)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bruin, N., Stoll, M.: 2-cover descent on hyperelliptic curves. Math. Comp. 78, 2347–2370 (2009)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Bruin, N., Stoll, M.: The Mordell-Weil sieve: Proving non-existence of rational points on curves. LMS J. Comput. Math. (to appear), arXiv:0906.1934v2 [math.NT] Google Scholar
  5. 5.
    Cantor, D.G.: Computing in the Jacobian of a hyperelliptic curve. Math. Comp. 48, 95–101 (1987)MATHMathSciNetGoogle Scholar
  6. 6.
    Chabauty, C.: Sur les points rationnels des courbes algébriques de genre supérieur à l’unité. C. R. Acad. Sci. Paris 212, 882–885 (1941) (French)MathSciNetGoogle Scholar
  7. 7.
    Coleman, R.F.: Effective Chabauty. Duke Math. J. 52, 765–770 (1985)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Darmon, H., Merel, L.: Winding quotients and some variants of Fermat’s last theorem. J. Reine Angew. Math. 490, 81–100 (1997)MATHMathSciNetGoogle Scholar
  9. 9.
    Dickson, L.E.: History of the theory of numbers. Vol. II: Diophantine Analysis. Chelsea Publishing Co., New York (1966)Google Scholar
  10. 10.
    Evertse, J.-H., Tijdeman, R.: Some open problems about Diophantine equations from a workshop in Leiden in (May 2007), http://www.math.leidenuniv.nl/~evertse/07-workshop-problems.pdf
  11. 11.
    Hajdu, L.: Perfect powers in arithmetic progression. A note on the inhomogeneous case. Acta Arith. 113, 343–349 (2004)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hajdu, L., Tengely, S.: Arithmetic progressions of squares, cubes and n-th powers. Funct. Approx. Comment. Math. 41, 129–138 (2009)MATHMathSciNetGoogle Scholar
  13. 13.
    Poonen, B., Schaefer, E.F.: Explicit descent for Jacobians of cyclic covers of the projective line. J. Reine Angew. Math. 488, 141–188 (1997)MATHMathSciNetGoogle Scholar
  14. 14.
    Stoll, M.: Rational 6-cycles under iteration of quadratic polynomials. LMS J. Comput. Math. 11, 367–380 (2008)MathSciNetGoogle Scholar
  15. 15.
    Stoll, M.: Independence of rational points on twists of a given curve. Compositio Math. 142, 1201–1214 (2006)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Stoll, M.: Implementing 2-descent for Jacobians of hyperelliptic curves. Acta Arith. 98, 245–277 (2001)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Samir Siksek
    • 1
  • Michael Stoll
    • 2
  1. 1.Institute of MathematicsUniversity of WarwickCoventryUK
  2. 2.Mathematisches InstitutUniversität BayreuthBayreuthGermany

Personalised recommendations